Vermont, 2009Strong Wind in Vermont, May 31, 2009
May 31, 2009 · NWS BTV · 16 events in 16 counties and zones
A vigorous and unseasonably cold storm system traversed across Ontario and Quebec provinces on May 31st. This translated into a strong mid-level disturbance and low-level jet stream that supported a sharp, strong cold front.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous and unseasonably cold storm system traversed across Ontario and Quebec provinces on May 31st. This translated into a strong mid-level disturbance and low-level jet stream that supported a sharp, strong cold front.
This strong cold front moved across Vermont during the afternoon and resulted in an brief period of strong winds with gusts of 40 to 55 mph along with a 20 degree temperature plunge. These strong winds accounted for numerous reports of fallen trees, scattered power outages throughout Vermont, as well as some accompanied property damage due to fallen trees. There were also numerous reports of pea size hail throughout the afternoon with the arrival of colder air and heavier rain showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 1:55 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 31, 1:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
255 PM EDT SUN MAY 31 2009
.SYNOPSIS...
A POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING DRAMATIC
CHANGES TO THE WEATHER ACROSS THE NORTH COUNTRY THIS AFTERNOON AND
TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE COMMON ALONG
WITH THE POTENTIAL FOR SMALL HAIL. IN ADDITION...TEMPERATURES
WILL BE FALLING SHARPLY AND COMBINED WITH THE RAIN AND BLUSTERY
WINDS...RAW WEATHER CONDITIONS ARE EXPECTED TO DEVELOP. COLDER AIR
WILL MOVE IN TONIGHT AND ENHANCE THE POTENTIAL FOR FROST AND
FREEZE CONDITIONS EARLY MONDAY MORNING OVER PARTS OF THE NORTH
COUNTRY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM EDT SUNDAY...POTENT SHORTWAVE HAVING AN IMPACT ON THE
NORTH COUNTRY THIS AFTERNOON. GETTING REPORTS OF SMALL HAIL...PEA
SIZE...ACROSS NORTHERN NEW YORK ALONG WITH TEMPERATURE DROPS INTO
THE 40S. WINDS HAVE PICKED UP AS WELL AND HAVE GUSTED TO 30 MPH.
THESE CONDITIONS WILL ESSENTIALLY MOVE EASTWARD AS SHORTWAVE
TROUGH CONTINUES MOVING EAST. STILL PLENTY OF DYNAMIC SUPPORT FROM
THE SHORTWAVE AND STEEPENING MID LEVEL LAPSE RATES WILL HELP
MAINTAIN THE WIDESPREAD PRECIPITATION THREAT THROUGH THIS EVENING.
ONCE THE SHORTWAVE MOVES EAST...PRECIPITATION WILL END QUICKLY
FROM WEST TO EAST AND COLDER AIRMASS WILL MOVE IN. TEMPERATURES
WILL CONTINUE TO FALL AND THERE SHOULD STILL BE SOME CLOUDS AROUND
ALONG WITH GUSTY WINDS THROUGH MIDNIGHT. AFTER MIDNIGHT...PRESSURE
GRADIENT WILL SLACKEN AND SKIES CLEAR TO ALLOW TEMPERATURES TO
FALL INTO THE 30S AND CREATE SOME FROST AND FREEZE CONDITIONS
ACROSS THE AREA. THUS WILL CONTINUE FROST ADVISORY AND FREEZE
WARNING CURRENTLY IN PLACE.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 255 PM EDT SUNDAY...QUIET WEATHER IS EXPECTED AT THE START
OF MONDAY WITH HIGH PRESSURE OVER THE AREA...BUT THEN WESTERLY
FLOW ALOFT WILL BRING ANOTHER WEATHER SYSTEM INTO THE AREA LATE
MONDAY AND ESPECIALLY MONDAY NIGHT. PRECIPITATION SHOULD BE
FOCUSED OVER THE NORTHERN HALF OF THE AREA...CLOSER TO THE FRONT.
FLOW ALOFT GOES NORTHWEST MONDAY NIGHT INTO TUESDAY TO HELP PUSH
FRONT SOUTH OF THE AREA AND DRIER AIR WILL RETURN TO THE AREA FOR
MUCH OF TUESDAY INTO TUESDAY NIGHT. HIGH TEMPERATURES WILL BE
BELOW NORMAL ON MONDAY AND TUESDAY...BUT A SLOW WARMING TREND WILL
BE OCCURRING.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 341 AM EDT SUNDAY...LITTLE CHANGE IN THE OVERALL SYNOPTIC
PATTERN EXPECTED THROUGH THE PERIOD. MID/UPPER LEVEL TROUGH WILL
PERSIST OVER THE NE CONUS WITH A FAST WESTERLY FLOW ALOFT EXPECTED
TO CONTINUE. A SERIES OF SHRTWVS WILL MOVE THRU THE MEAN TROUGH
DURING THE PERIOD BRINGING A CHC OF SHWRS FROM TIME TO TIME.
MODELS CONTINUE TO SHOW SOME DIFFERENCES REGARDING TIMING AND
STRENGTH OF INDIVIDUAL SHRTWVS...RESULTING IN DIFFICULTY IN
DETERMINING WHEN BEST CHANCES FOR SHOWERS WILL BE. HOWEVER...NO
SIGNIFICANT PRECIPITATION EVENTS ARE EXPECTED...AS WE WILL BE CUT
OFF FROM ANY SIGNIFICANT MOISTURE SOURCE...AND RAPID FLOW ALOFT
WILL PRECLUDE ANY MAJOR CYCLONIC DEVELOPMENT. SHRTWV AND ASSOCD
WEAK SFC TROUGH EXPECTED TO PRODUCE A CHANCE OF SHOWERS TUES NIGHT
INTO WEDNESDAY...WITH PCPN CHANCES DECREASING WED NIGHT. FRONTAL
BOUNDARY EXPECTED TO DEPRESS FAR ENOUGH SOUTH THURS TO ALLOW FOR
AREA OF HIGH PRESSURE TO PROVIDE FORECAST AREA WITH MAINLY DRY
CONDITIONS. CHANCES FOR SHWRS INCREASE ONCE AGAIN AS WE APRCH NEXT
WEEKEND AS UPPER TROUGH RMNS IN THE EAST AND NEXT SHRTWV AND
ASSOCD SFC DISTURBANCE APRCH FROM THE GRTLKS/OH VLY RGN ON
FRIDAY...LEADING TO AN INCREASED CHC OF SHWRS LATE FRIDAY INTO
SATURDAY. AS FOR TEMPS...EXPECT MAX TEMPS TO BE BELOW NORMAL
(MAINLY IN THE 60S) AND MINS CLOSE TO NORMAL.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...COND AT ALL FORECAST SITES WILL VARY FROM VFR
DOWN TO MVFR AT TIMES. SYSTEM PUSHING THRU THE CWA WILL BRING LWR
CEILINGS TO BLW 3KFT AT TIMES AND LGT/MOD RAINFALL LWRING VSBY TO
LESS THAN 4-5SM. THIS ACTIVITY WILL CONTINUE THRU 00Z..WITH SKIES
GOING SCT. BY 08Z CEILING BECM BKN FROM W TO E BUT REMAIN VFR.
STRONG WINDS THRU 00Z MON WILL RANGE FROM WSW TO WNW 10-20KTS WITH
GUSTS NEAR 30KTS AT TIMES. AFT 00Z...10KTS OR LESS MAINLY FROM
WNW. SOME EMBEDDED TSTORMS/HAIL MAY DEVELOP IN LINE OF SHOWERS
THAT OCCUR...AND WILL UPDATED AS NEEDED TO REFLECT ONGOING
CONDITIONS. HIR TRRN WILL BE OBSCD.
18Z MONDAY THROUGH THURSDAY...
MONDAY...CHC SHWRS WITH MVFR
CONDITIONS AT TIMES.
TUESDAY...MAINLY VFR.
WEDNESDAY...CHC SHWRS WITH MVFR CONDITIONS AT TIMES.
THURSDAY...MAINLY VFR.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
VTZ003-004-006>008-010>012-016>019.
NY...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
NYZ029>031-034.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...RJS
AVIATION...RJS/JNHazardous weather outlook, May 31, 2:34 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
334 PM EDT SUN MAY 31 2009
NYZ026>028-035-087-VTZ001-002-005-009-011200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
334 PM EDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND NORTHWEST VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY
THIS AFTERNOON AND EARLY TONIGHT. SHOWERS AND POSSIBLY SOME
THUNDERSTORMS WILL MOVE ACROSS THE SAINT LAWRENCE AND CHAMPLAIN
VALLEYS AS A RESULT WITH SOME OF THE STORMS PRODUCING SMALL HAIL.
IN ADDITION...TEMPERATURES WILL BE FALLING SHARPLY INTO THE 40S
ONCE THE PRECIPITATION ARRIVES. BLUSTERY WINDS COMBINED WITH THE
RAIN AND FALLING TEMPERATURES...WILL CREATE RAW WEATHER CONDITIONS.
PERSONS ACROSS THE SAINT LAWRENCE AND CHAMPLAIN VALLEYS SHOULD BE
AWARE THAT WEATHER CONDITIONS WILL DETERIORATE SIGNIFICANTLY. TAKE
THE NECESSARY ACTIONS AS INCLEMENT WEATHER APPROACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ003-004-006>008-010>012-016>019-011200-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
334 PM EDT SUN MAY 31 2009
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FROST ADVISORY.
A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY THIS
AFTERNOON AND EARLY TONIGHT. SHOWERS AND POSSIBLY SOME THUNDERSTORMS
WILL MOVE ACROSS CENTRAL AND EASTERN VERMONT WITH SOME OF THE STORMS
PRODUCING SMALL HAIL. IN ADDITION...TEMPERATURES WILL BE FALLING SHARPLY
INTO THE 40S ONCE THE PRECIPITATION ARRIVES. BLUSTERY WINDS COMBINED
WITH THE RAIN AND FALLING TEMPERATURES...WILL CREATE RAW WEATHER CONDITIONS.
PERSONS ACROSS CENTRAL AND EASTERN VERMONT SHOULD BE AWARE THAT WEATHER
CONDITIONS WILL DETERIORATE SIGNIFICANTLY. TAKE THE NECESSARY ACTIONS
AS INCLEMENT WEATHER APPROACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FROST ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ029>031-034-011200-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
334 PM EDT SUN MAY 31 2009
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTHERN ADIRONDACKS
OF NEW YORK THIS AFTERNOON. SHOWERS AND POSSIBLY SOME THUNDERSTORMS
WILL BECOME WIDESPREAD ACROSS THE AREA AND HAVE THE ABILITY TO PRODUCE
SMALL HAIL. IN ADDITION...TEMPERATURES WILL BE FALLING SHARPLY INTO
THE 40S AND EVEN AS LOW AS THE UPPER 30S LATER IN THE DAY. THERE MAY
EVEN BE SOME SNOW SHOWERS AT THE HIGHER ELEVATIONS LATER THIS AFTERNOON.
BLUSTERY WINDS CAN ALSO BE EXPECTED AND COMBINED WITH THE RAIN AND FALLING
TEMPERATURES...RAW WEATHER CONDITIONS WILL DEVELOP.
PERSONS ACROSS THE NORTHERN ADIRONDACKS OF NEW YORK SHOULD BE AWARE
THAT WEATHER CONDITIONS WILL DETERIORATE SIGNIFICANTLY. TAKE THE NECESSARY
ACTIONS AS INCLEMENT WEATHER APPROACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
EVENSON
In the hours before
Special weather statement, May 31, 12:42 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
142 PM EDT SUN MAY 31 2009
NYZ026-027-029-030-087-312000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...OGDENSBURG...POTSDAM...GOUVERNEUR
142 PM EDT SUN MAY 31 2009
A LINE OF LIGHT TO MODERATE RAINFALL CONTINUES TO PUSH EAST
THROUGH SAINT LAWRENCE AND FRANKLIN COUNTIES OF NEW YORK. THIS
ACTIVITY WILL CONTINUE THROUGH 300 PM. EMBEDDED THUNDERSTORMS ARE
POSSIBLE ALONG THIS LINE. SMALL HAIL AND WIND GUSTS TO 30 TO 35
MPH MAY ALSO ACCOMPANY THESE SHOWERS.
JN
Local storm report, May 31, 12:49 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
149 PM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL MONTGOMERY 44.90N 72.64W
05/31/2009 E0.50 INCH FRANKLIN VT PUBLIC
0120 PM HAIL BAKERSFIELD 44.78N 72.80W
05/31/2009 E0.25 INCH FRANKLIN VT PUBLIC
&&
MBLocal storm report, May 31, 1:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
231 PM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL MONTGOMERY 44.90N 72.64W
05/31/2009 E0.50 INCH FRANKLIN VT PUBLIC
0120 PM HAIL BAKERSFIELD 44.78N 72.80W
05/31/2009 E0.25 INCH FRANKLIN VT PUBLIC
0230 PM HAIL EDWARDS 44.32N 75.25W
05/31/2009 E0.25 INCH ST. LAWRENCE NY TRAINED SPOTTER
ALSO REPORTS GUSTY NW WINDS
&&
MBSpecial weather statement, May 31, 1:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
247 PM EDT SUN MAY 31 2009
NYZ026-027-029>031-034-087-312000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
OGDENSBURG...POTSDAM...GOUVERNEUR
247 PM EDT SUN MAY 31 2009
AS OF 250 PM...A LARGE AREA OF RAINFALL CONTINUES TO SLOWLY WORK
THROUGH NORTHERN NEW YORK. THE LEADING EDGE OF THE PRECIPITATION
IS CURRENTLY WORKING INTO EASTERN PORTIONS OF FRANKLIN AND SAINT
LAWRENCE COUNTIES. REPORTS HAVE BEEN RECEIVED IN EDWARDS AND
MALONE OF PEA-SIZED HAIL. THROUGH 400 PM...LIGHT TO MODERATE
RAINFALL WILL PERSIST...ALONG WITH THE CHANCE FOR GUSTY WINDS TO
30 MPH...SMALL HAIL AND EVEN A FEW RUMBLES OF THUNDER AND
OCCASIONAL LIGHTNING. TEMPERATURES ACROSS THE AREA ARE LOWERING
INTO THE 40S AT THIS TIME...AND WILL CONTINUE TO DROP INTO THE
AFTERNOON HOURS.
Local storm report, May 31, 2:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
339 PM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL MONTGOMERY 44.90N 72.64W
05/31/2009 E0.50 INCH FRANKLIN VT PUBLIC
0120 PM HAIL BAKERSFIELD 44.78N 72.80W
05/31/2009 E0.25 INCH FRANKLIN VT PUBLIC
0230 PM HAIL EDWARDS 44.32N 75.25W
05/31/2009 E0.25 INCH ST. LAWRENCE NY TRAINED SPOTTER
ALSO REPORTS GUSTY NW WINDS
0335 PM HAIL BLOOMINGDALE 44.39N 74.09W
05/31/2009 E0.25 INCH ESSEX NY AMATEUR RADIO
&&
MBSpecial weather statement, May 31, 2:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT SUN MAY 31 2009
NYZ028-030-031-034-035-VTZ001-002-005-009-312045-
EASTERN CLINTON-SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
WESTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES
343 PM EDT SUN MAY 31 2009
AS OF 343 PM...DOPPLER RADAR INDICATED AREA OF PRECIPITATION
MOVING THROUGH THE ADIRONDACKS...AND SLOWLY WORKING SOUTHEAST INTO
WESTERN PORTIONS OF THE CHAMPLAIN VALLEY. LIGHT TO MODERATE
RAINFALL WILL OCCUR THROUGH 445 PM...EXPANDING OVER THE ENTIRE
CHAMPLAIN VALLEY...WITH GUSTY WINDS 30 TO 40 MPH...AS WELL AS
SMALL HAIL AND EVEN SLEET. TEMPERATURES WILL ALSO DROP SHARPLY
BEHIND THIS BAND OF RAIN...WITH TEMPERATURES IN THE 30S OVER
PORTIONS OF NORTHERN NEW YORK. THERE ARE CONFIRMED REPORTS OF
HAIL...LIGHT SNOW AND SLEET MIXING IN WITH THE RAINFALL...AS WELL
AS GUSTS TO 40 MPH.
Strong Wind, Grand Isle
- When
- May 31, 3:00 PM EST to 4:00 PM EST
- Where
- Grand Isle forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Strong Wind, Western Chittenden
- When
- May 31, 3:00 PM EST to 4:15 PM EST
- Where
- Western Chittenden forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Strong Wind, Western Franklin
- When
- May 31, 3:00 PM EST to 4:00 PM EST
- Where
- Western Franklin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Strong Wind, Western Addison
- When
- May 31, 3:15 PM EST to 4:15 PM EST
- Where
- Western Addison forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Strong Wind, Eastern Addison
- When
- May 31, 3:30 PM EST to 4:30 PM EST
- Where
- Eastern Addison forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Strong Wind, Eastern Chittenden
- When
- May 31, 3:30 PM EST to 4:30 PM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Strong Wind, Eastern Franklin
- When
- May 31, 3:30 PM EST to 4:30 PM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Strong Wind, Eastern Rutland
- When
- May 31, 3:30 PM EST to 4:30 PM EST
- Where
- Eastern Rutland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Strong Wind, Lamoille
- When
- May 31, 3:30 PM EST to 4:30 PM EST
- Where
- Lamoille forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Strong Wind, Orleans
- When
- May 31, 3:30 PM EST to 4:30 PM EST
- Where
- Orleans forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Strong Wind, Washington
- When
- May 31, 3:30 PM EST to 4:30 PM EST
- Where
- Washington forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Large Maple Tree fell across several porches in apartment complex and damaged a few vehicles.
Strong Wind, Western Rutland
- When
- May 31, 3:30 PM EST to 4:30 PM EST
- Where
- Western Rutland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Strong Wind, Caledonia
- When
- May 31, 4:00 PM EST to 5:00 PM EST
- Where
- Caledonia forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Strong Wind, Essex
- When
- May 31, 4:00 PM EST to 5:00 PM EST
- Where
- Essex forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Strong Wind, Orange
- When
- May 31, 4:00 PM EST to 5:00 PM EST
- Where
- Orange forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Strong Wind, Windsor
- When
- May 31, 4:00 PM EST to 5:00 PM EST
- Where
- Windsor forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Oregon, May 31, 20091 injured · $100,000 · 1 event
- Strong Wind in New York, May 31, 2009$45,000 · 9 events
- Tornadoes and Hail in Maine, May 31, 2009EF1 · 13 events
- Flash Flood in Nevada, May 31, 2009$30,000 · 1 event
- Hail and Damaging Wind in South Dakota, May 31, 2009$2,000 · 1.75 in hail · 10 events
- Hail in South Dakota, May 31, 20091.25 in hail · 7 events
- Damaging Winds in Minnesota, May 31, 200962 kt wind · 4 events
- Hail in Nebraska, May 31, 20091 in hail · 4 events
- Hail in Texas, May 31, 20091 in hail · 4 events
- Hail in South Dakota, May 31, 20091 in hail · 3 events
- Hail in Nebraska, May 31, 20091 in hail · 3 events
- Damaging Winds in West Virginia, May 31, 2009$5,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162591, 162594, 162595, 162593, 162582, 162584, 162585, 162586, 162587, 162588, 162590, 162596, 162578, 162579, 162580, 162581.